The United States Food and Drug Administration (FDA) has warned that the popular antibiotic Azithromycin may cause a potentially fatal irregular heart rhythm in some people. The antibiotic is also old under the names Zithromax and Zmax, and often called a Z-pack. A New England Journal of Medicine (NEJM) study has shown that patients who took Zithromax for five days had a small, increased risk for heart-related death compared with those who received no antibiotics.
The antibiotic can cause changes in the electrical system of the heart, leading to arrhythmia and the medication can also trigger a form of rapid heartbeat called torsades de pointes. Patients at risk for problems include those who have what's known as a prolonged QT interval, low blood levels of potassium or magnesium, an abnormally slow heart rate, or who take drugs to treat arrhythmias. The elderly and patients with heart disease also may be more at risk. The FDA has also noted that other antibiotics in the same class as azithromycin have similar side effects.
The FDA warning follows a review of a study conducted by drug manufacturer, Pfizer.
Find Chiromother on facebook at: http://www.facebook.com/chiromother, twitter http://twitter.com/ChiroMother OR on Pinterest at: http://pinterest.com/chiromother/my-articles-and-videos-at-examiner-com-yahoo-voice/.